Relief Allergy & Sinus Institute

Aspirin Allergy

Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) are very common and useful medications. Aspirin can help heart disease and NSAIDs treat pain and inflammation very effectively. Unfortunately, allergic reactions to these medications can limit their use.

Without desensitization therapy, an aspirin allergy can cause severe reactions within minutes to hours after taking the medication

Symptoms of Aspirin Allergy:
  • Hives (urticaria)
  • Runny nose
  • Red eyes
  • Shortness of breath, wheezing, and coughing
  • Itchy skin
  • Angioedema or swelling of the lips, tongue, or face
  • Anaphylaxis – a life-threatening, whole-body allergic reaction
Causes of Aspirin Allergy:

Your body may see aspirin or NSAIDs as foreign invaders rather than as potentially helpful medications, and form antibodies against the drugs. When this happens, the next time you take the medications, the antibodies attach to the drugs and trigger an overreactive immune response or allergic reaction. You can also have non-allergic reactions to these drugs with similar, very dangerous symptoms. Patients with chronic hives or sinusitis, asthma or nasal polyps are more likely have an allergy to aspirin or NSAIDs.

Treatment Options for Aspirin Allergy:
  • Avoidance
  • Desensitization therapy – In our safe office setting with close observation by a physician and nursing staff, we slowly introduce your body to aspirin to decrease your allergic response to it. We often pretreat you with medications to decrease the risk of severe allergic reactions.


If you would like to learn more about how Relief Allergy & Sinus Institute can help you get your aspirin allergy under control, request an appointment today online or call (630) 513-1691.

PATIENT EDUCATION: